Vol. 15, No. 3, 1965

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Vol. 286: 1  2
Vol. 285: 1  2
Vol. 284: 1  2
Vol. 283: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Subscriptions
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Symmetric dual nonlinear programs

George Bernard Dantzig, E. Eisenberg and Richard Warren Cottle

Vol. 15 (1965), No. 3, 809–812
Abstract

Consider a function K(x,y) continuously differentiable in x Rn and y Rm. We form two problems:

PRIMAL: Find (x,y) 0 and Min F such that

F = K (x,y)− yTDyK (x,y), DyK (x,y) ≦ 0

DUAL: Find (x,y) 0 and Max G such that

G = K (x,y)− xTDxK (x,y), DxK (x,y) ≧ 0

where DyK(x,y) and DxK(x,y) denote the vectors of partial derivatives DyiK(x,y) and DxjK(x,y) for i = 1,,m and j = 1,,n. Our main result is the existence of a common extremal solution (x0,y0) to both the primal and dual systems when (i) an extremal solution (x0,y0) to the primal exists, (ii) K is convex in x for each y, concave in y for each x and (iii) K, twice differentiable, has the property at (x0,y0) that its matrix of second partials with respect to y is negative definite.

Mathematical Subject Classification
Primary: 90.58
Milestones
Received: 23 January 1964
Published: 1 September 1965
Authors
George Bernard Dantzig
E. Eisenberg
Richard Warren Cottle